Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 142, NWS Las Vegas, NV

October 16, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 16, 2015, 8:18 AM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2015, 8:18 AM PDT (15:18 UTC)
Expired
Oct 16, 2015, 11:15 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 166 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 10:00 AM PDTFLASH FLOOD13 Sse Furnace Creek, CADEATH VALLEY NATIONAL PARK REPORTS SEVERAL NEW ROAD CLOSURES AS A RESULT OF FLASH FLOODING FROM HEAVY RAINS. THIS INCLUDES NATURAL BRIDGE ROAD, DEVIL'S GOLF COURSE, AND MUSTARD CANYON DRIVE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WGUS55 KVEF 161518
FFWVEF
CAC027-161815-
/O.NEW.KVEF.FF.W.0142.151016T1518Z-151016T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
818 AM PDT FRI OCT 16 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 1115 AM PDT
    
* AT 815 AM PDT...DOPPLER RADAR INDICATED A COMPLEX OF SHOWERS AND 
  EMBEDDED THUNDERSTORMS PRODUCING STEADY MODERATE TO HEAVY RAIN 
  OVER PORTIONS OF DEATH VALLEY NATIONAL PARK. RAINFALL RATES ARE 
  GERNERALLY AROUND 0.50"/HR...WITH UP TO 1"/HR WITH EMBEDDED 
  THUNDERSTORMS. PREVIOUS EXCESSIVE RAINFALL WILL MAKE MANY AREAS 
  PRONE TO FLASH FLOODING OVER THE NEXT SEVERAL HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SHOSHONE...STOVEPIPE WELLS...FURNACE CREEK...BADWATER...MESQUITE
  SPRINGS CAMPGROUND...TECOPA...TEXAS SPRINGS CAMPGROUND...DANTES
  VIEW...DEATH VALLEY JUNCTION AND SCOTTYS CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3699 11772 3713 11738 3581 11565 3580 11698

$$

PULLIN
2 follow-up statements
284 
WGUS75 KVEF 161648
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
948 AM PDT FRI OCT 16 2015

CAC027-161815-
/O.CON.KVEF.FF.W.0142.000000T0000Z-151016T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
948 AM PDT FRI OCT 16 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM PDT FOR
CENTRAL INYO COUNTY...

AT 942 AM PDT...DOPPLER RADAR INDICATED AREAS OF MODERATE TO HEAVY 
RAIN ACROSS THE WARNED AREA. RAINFALL AMOUNTS ACROSS NORTHERN SAN 
BERNARDINO COUNTY HAVE BEEN AROUND ONE HALF INCH IN SEVERAL 
LOCATIONS. THESE HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS WILL 
CONTINUE TO MOVE TO THE NORTH AND INTO WARNED AREA INCLUDING DEATH 
VALLEY NATIONAL PARK. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHOSHONE...STOVEPIPE WELLS...FURNACE CREEK...BADWATER...MESQUITE
SPRINGS CAMPGROUND...TECOPA...TEXAS SPRINGS CAMPGROUND...DANTES
VIEW...DEATH VALLEY JUNCTION AND SCOTTYS CASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3699 11772 3713 11738 3581 11565 3580 11698

$$

CZYZYK
597 
WGUS75 KVEF 161814
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1114 AM PDT FRI OCT 16 2015

CAC027-161819-
/O.EXP.KVEF.FF.W.0142.000000T0000Z-151016T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
1114 AM PDT FRI OCT 16 2015

...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT
1115 AM PDT...

LIGHT TO MODERATE SHOWERS WILL CONTINUE OVER CENTRAL INYO COUNTY 
INTO THE EARLY AFTERNOON...INCLUDING IN THE DEATH NATIONAL PARK... 
BUT THE INTENSITY OF THE SHOWERS HAS DIMINISHED OVERALL. SOME MINOR 
FLOODING AND RUNOFF IS POSSIBLE BUT FLASH FLOODING IS NO LONGER 
EXPECTED TO POSE A THREAT.

LAT...LON 3699 11772 3713 11738 3581 11565 3580 11698

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:23 AM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Oct 16, 3:23 AM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 AM PDT FRI OCT 16 2015

.SYNOPSIS...BACK TO BACK STORM SYSTEMS WILL BRING THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS AT TIMES TO THE AREA THROUGH MONDAY
EVENING. ANY HEAVIER RAINFALL AMOUNTS COULD RESULT IN FLASH
FLOODING. OTHERWISE EXPECT EXTENSIVE CLOUD COVER IN MOST AREAS
THROUGH MONDAY. DRIER WEATHER WILL RETURN AREA-WIDE FOR TUESDAY.
HIGH TEMPERATURES WILL BE NEAR TO JUST SLIGHTLY ABOVE NORMAL THROUGH
THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

BACK TO BACK STORM SYSTEMS WILL MAKE THINGS INTERESTING WEATHER-WISE
RIGHT THROUGH THE WEEKEND. ONE THING TO KEEP IN MIND IF YOU HAVE
PLANS TODAY THROUGH THIS WEEKEND IS THAT IT WILL NOT RAIN AT ALL
TIMES BUT SPECIFIC TIMING OF WHEN IT WILL RAIN AND WILL BE DRY IS
VERY TOUGH MORE THAN A FEW HOURS OUT IN THIS SORT OF PATTERN. SO,
PLEASE KEEP UPDATED WITH THE WEATHER AS CONDITIONS CAN CHANGE
RAPIDLY.

AN MID/UPPER LEVEL LOW WAS LOCATED ON WATER VAPOR OVER SAN LUIS
OBISPO COUNTY, CALIFORNIA EARLY THIS MORNING. MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY THOUGH WAS WELL TO THE EAST OF THE LOW CENTER
EXTENDING FROM DEATH VALLEY NATIONAL PARK SOUTHEAST TOWARD IRON
MOUNTAIN, CALIFORNIA. ACTIVITY WITHIN THIS BAND WAS MOVING NORTH AND
MOST OF IT WAS LIGHT WITH ONLY EMBEDDED POCKETS OF MODERATE TO HEAVY
RAIN AND A FEW THUNDERSTORMS. THE LATEST LOCAL ARW AND NMM MODELS AS
WELL AS THE HRRR AND 00Z OPERATIONAL WRF, ECMWF AND GFS BASICALLY
KEEP MOST OF THEIR QPF THROUGH LATE THIS MORNING OVER THESE SAME
AREAS AND ONLY MOVE IT GRADUALLY FURTHER EAST THIS AFTERNOON. THIS
POPS WERE TWEAKED UP FOR THESE AREAS. ONCE AGAIN IT APPEARS ACTIVITY
IN LAS VEGAS TODAY WILL MAINLY BE ON THE LIGHT SIDE THROUGH THIS
AFTERNOON.

SPEED AND DIRECTIONAL SHEAR REMAIN FAVORABLE TO AID IN THE
DEVELOPMENT OF A FEW STRONGER STORMS AND POSSIBLY EVEN SEVERE STORMS
WITH HAIL AND GUSTY WINDS THE MAIN THREATS. A FLASH FLOOD WATCH IS
CURRENTLY OUT FOR MUCH OF THE AREA. PARTS OF SAN BERNARDINO COUNTY
(THE NW AND MORONGO BASIN) WILL SEE IT EXPIRE AT 8 PM THIS EVENING
AS THE THREAT FOR STORMS STARTS TO DECREASE IN THESE AREAS THEN.
THIS WILL BE A LOCALIZED THREAT THAT EXISTS MAINLY IN ANY STRONGER
STORMS THAT CAN QUICKLY UNLOAD OR AREAS THAT SEE TRAINING STORMS.

HIGH TEMPS WERE BUMPED UP A FEW DEGREES BASED ON THE LATEST MODEL
GUIDANCE AND GIVEN THE WARM START TO THE DAY ALREADY.

AS WE MOVE INTO TONIGHT THE AFOREMENTIONED LOW STARTS TO GET CAUGHT
UP IN A BROADER MID/UPPER LEVEL TROUGH AND THE LOW STARTS TO GET
STRETCHED OUT INTO AN OPEN WAVE AND BECOME AN ELONGATED PIECE OF
ENERGY THAT MOVES SLOWLY NORTHEAST.  WE MAY SEE OUR BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS IN THE LAS VEGAS VALLEY LATER TONIGHT INTO
SATURDAY MORNING AS THIS ENERGY MOVES RIGHT OVER US AND LARGER SCALE
FORCING IS GREATER. BEHIND THIS FIRST SYSTEM DRIER AIR WILL WORK IN
AND BRING AN END TO SHOWERS AND THUNDERSTORMS IN THE SOUTHWEST PART
OF THE AREA. HOWEVER, CLOUDS WILL NOT CLEAR OUT ENTIRELY IN THESE
SPOTS.

THERE SHOULD BE SOME SORT OF BREAK IN BETWEEN THE TWO SYSTEMS THOUGH
IT MAY NOT BE ALL THAT WELL DEFINED OR LAST LONG FURTHER EAST AND
NORTH OF LAS VEGAS. HOWEVER, THE NEXT SYSTEM IS SLATED TO DROP SOUTH
INTO NORCAL LATE SATURDAY AND SWING SOUTH ACROSS OUR AREA SUNDAY
INTO SUNDAY NIGHT. THERE ARE A FEW GOOD SIGNS POINTING TO A DECENT
POTENTIAL FOR PRECIP WITH THIS SYSTEM IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. LOTS OF VORTICITY IS SHOWN TO WORK THROUGH THE
BASE OF THE TROUGH AND A 50 KT+ JET STREAK AT 250 MB MOVES OVERHEAD.
BOTH THE OPERATIONAL GFS AND ECMWF CONTINUE TO SHOW SOME HEAVIER QPF
AMOUNTS WITH A BAND WORKING NORTHEAST OF THE TROUGH AXIS LATE
SATURDAY NIGHT INTO SUNDAY AFTERNOON IN SOUTHERN NEVADA AND
NORTHWEST ARIZONA. AS A RESULT, THE THOUGHT IS THIS MAY BE A BETTER
CHANCE FOR FLASH FLOODING THAN WITH WHAT WE SEE TODAY OR SATURDAY
AND THUS THE FLASH FLOOD WATCH KEEPS ON GOING THROUGH 8 PM SUNDAY.
TEMPS WILL BE TRICKY AS THICKER CLOUD COVER AND PRECIP COULD HOLD
DOWN READINGS EVEN MORE THAN WHAT IS FORECAST.

POINTS TO STRESS...

+ ROADS WILL BE SLICK. SLOW DOWN AND PLAN AHEAD FOR TRAVEL.
+ FLASH FLOODING IS POSSIBLE IN ANY STRONGER STORMS OR TRAINING
  ACTIVITY. RAINFALL TOTALS COULD QUICKLY EXCEED AN INCH IN AN HOUR
  OR LESS.
+ PRECIP AMOUNTS WILL VARY WITH RAINFALL TOTALS OF A TENTH TO A HALF
  OF AN INCH THROUGH SATURDAY WITH LOCALIZED AMOUNTS OVER AN INCH.
+ SNOW LEVELS WILL REMAIN ABOVE 11,000 FEET WITH A FEW INCHES
  POSSIBLE.
+ ANOTHER THIRD TO THREE-QUARTERS OF AN INCH IS POSSIBLE SATURDAY
  NIGHT INTO MONDAY WITH THE NEXT SYSTEM. THE HIGHEST AMOUNTS WILL
  BE IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. LOCALIZED TOTALS
  AGAIN COULD EXCEED AN INCH.
+ HAIL AND WIND GUSTS OVER 45 MPH ARE POSSIBLE IN ANY STRONGER
  THUNDERSTORMS.

.LONG TERM...MONDAY THROUGH FRIDAY.

DETERMINISTIC RUNS OF THE 00Z GFS/ECMWF ALONG WITH THE GFS ENSEMBLES
NOW DEPICTING ADDITIONAL SHORTWAVE ENERGY MOVING DOWN BACKSIDE OF
TROUGH WHICH WILL SLOW ITS EASTWARD PROGRESSION EARLY NEXT WEEK. IN
FACT, THE ECMWF ALONG WITH NUMEROUS GFS ENSEMBLE MEMBERS DEVELOP A
CLOSED LOW OVER ARIZONA WEDNESDAY. INTRODUCED A SLIGHT CHANCE OF
PRECIPITATION TO MOHAVE COUNTY TUESDAY. LEFT WEDNESDAY DRY FOR NOW
BUT DEPENDING ON UPPER LOW PLACEMENT WE COULD SEE A FEW SHOWERS IN
SOUTHEAST MOHAVE COUNTY.

A TROUGH APPROACHING THE PACIFIC NORTHWEST COAST WILL KICK THE LOW
EASTWARD OUT OF ARIZONA THURSDAY. THERE ARE SIGNIFICANT DIFFERENCES
BETWEEN THE DETERMINISTIC GFS/ECMWF ON FRIDAY. THE ECMWF DEVELOPS
ANOTHER SIGNIFICANT TROUGH ACROSS CALIFORNIA/NEVADA FRIDAY-SATURDAY,
WHILE THE GFS IS NOT AS AMPLIFIED. THE ECMWF SOLUTION WOULD TURN OUT
WETTER AND COOLER WHILE THE GFS WOULD BE DRY AND WINDY. DUE TO THE
UNCERTAINTY LEFT LATE NEXT WEEK ALONE.
&&

.AVIATION...FOR MCCARRAN...SCATTERED SHOWERS ARE EXPECTED TO
CONTINUE THROUGH TONIGHT. MOST OF THE SHOWERS ARE EXPECTED TO REMAIN
LIGHT...BUT THERE WILL BE A FEW HEAVIER SHOWERS ALONG WITH AN
ISOLATED THUNDERSTORM THAT WILL DROP CIGS TO AROUND 5-6K FEET AND
POTENTIALLY LOWER VSBYS TO 5SM. WINDS ARE EXPECTED TO TREND TOWARD
TYPICAL DIURNAL DIRECTIONS AT 8 KTS OR LESS BUT WILL GUST TO AROUND
20-25 KTS IN THE VICINITY OF STORMS. THE CHANCE FOR SHRA/TSRA WILL
CONTINUE THROUGH MONDAY WITH CIGS/VSBY REDUCED TO MVFR OR LOWER AS
WELL AS MOUNTAIN OBSCURATIONS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SHRA/TSRA WILL AGAIN BE POSSIBLE TODAY AND TONIGHT WITH
THE BEST CHANCES ACROSS INYO, NORTHERN SAN BERNARDINO, CENTRAL AND
SOUTHERN NYE, WESTERN CLARK AND CENTRAL MOHAVE COUNTIES. CIGS WILL
MAINLY BE 6K-10K FEET IN AND NEAR SHRA/TSRA OTHERWISE 10K-14K FEET.
VSBY MAY BE REDUCED TO MVFR OR LOWER WITH GUSTY AND ERRATIC WINDS
POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE EXPECT WINDS TO TREND
TOWARD TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS. MOUNTAIN
OBSCURATIONS ARE POSSIBLE.  THE CHANCE FOR SHRA/TSRA WILL CONTINUE
THROUGH MONDAY WITH CIGS/VSBY REDUCED TO MVFR OR LOWER AS WELL AS
MOUNTAIN OBSCURATIONS POSSIBLE.
&&

.CLIMATE...RECORD HIGH MINIMUM TEMPERATURES ARE ALSO POSSIBLE FOR
LAS VEGAS TODAY AND SATURDAY.

DATE          VALUE/YEAR
-----------------------------
10/16         66/2010*
10/17         67/1991

* TIE FROM PREVIOUS YEARS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
THROUGH MONDAY.
&&

SHORT TERM/AVIATION...STACHELSKI
LONG TERM...PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 8:28 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Oct 15, 9:24 PM PDTFlash Flood WatchVEFInyo, San Bernardino3 days
Oct 16, 1:31 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.